Alert archive / Washington / Flash Flood Warnings in 2009

Flash Flood Warning 2, NWS Seattle, WA

July 29, 2009Lewis County, Washington

NWS Seattle, WA issued this flash flood warning at Jul 29, 2009, 5:52 PM PDT for Lewis County, Washington. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2009, 5:52 PM PDT (00:52 UTC)
Expired
Jul 29, 2009, 6:45 PM PDT
In force
53 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
None

County Lewis County, WA

The radar

The Portland,OR radar (KRTX), 87 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 0.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
3504 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSEW 300052
FFWSEW
WAC041-300145-
/O.NEW.KSEW.FF.W.0002.090730T0052Z-090730T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SEATTLE WA
552 PM PDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LEWIS COUNTY IN WEST CENTRAL WASHINGTON...

* UNTIL 645 PM PDT.

* AT 548 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  LIKELY FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4651 12267 4651 12233 4638 12236 4637 12254
      4637 12269

$$

ALBRECHT/BOWER
WEATHER.GOV/SEATTLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:00 PM PDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM PDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 PM PDT WED JUL 29 2009

.SYNOPSIS...THE RECORD BREAKING HOT SPELL WILL CONTINUE TONIGHT AND
THURSDAY AS A STRONG UPPER RIDGE REMAINS OVER THE REGION...THOUGH
HIGHS ON THURSDAY WILL BE A FEW DEGREES COOLER THAN TODAY. COOLER
WEATHER WILL BEGIN FRIDAY AND CONTINUE INTO EARLY NEXT WEEK...BUT
TEMPERATURES WILL STILL BE ABOVE NORMAL. ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS MOST DAYS.

&&

.SHORT TERM...A STRONG UPPER LEVEL RIDGE REMAINS OVER THE PACIFIC
NORTHWEST AND BRITISH COLUMBIA...POSITIONED BETWEEN AN UPPER LOW
WELL OFF THE COAST OF CALIFORNIA AND THE DEEP UPPER LOW OVER HUDSON
BAY. THE 500 MB HEIGHTS OVER WESTERN WASHINGTON ARE STILL AROUND
5860 METERS WITH LIGHT NORTHERLY FLOW ALOFT. THE THERMALLY INDUCED
LOW PRESSURE TROUGH HAS BEEN SHIFTING INLAND AGAIN TODAY IN RESPONSE
TO HEATING OVER THE WESTERN WASHINGTON INTERIOR...WHERE TEMPERATURES
HAVE CLIMBED ABOVE 100 DEGREES IN SOME AREAS. ISOLATED CONVECTION
DEVELOPED OVER THE CASCADES AND THE OLYMPICS THIS AFTERNOON...
INCLUDING A FAIRLY STRONG CELL OVER MT RAINIER. IN ADDITION MARINE
STRATUS OVER THE COASTAL WATERS HAS BEEN SLOWLY MOVING TOWARD THE
COASTLINE THIS AFTERNOON.

SUBTLE CHANGES IN THE PATTERN ARE GETTING UNDERWAY AND WILL BECOME
MORE PRONOUNCED THROUGH THURSDAY. THE UPPER RIDGE AXIS WILL REMAIN
OVER THE AREA WITH HEIGHTS CONTINUING TO FALL SLIGHTLY. THE MOST
IMPORTANT CHANGES ARE OCCURRING AT LOWER LEVELS. THE NORTH BEND
OREGON TO SEATTLE PRESSURE DIFFERENCE HAS RISEN ABOVE 4 MILLIBARS
THIS AFTERNOON...INDICATING THE BEGINNING OF A TRANSITION TO ONSHORE
FLOW. MARINE STRATUS WILL MOVE TO THE COAST THIS EVENING...BUT
PROBABLY NOT MOVE INLAND MUCH TONIGHT. TEMPERATURES ALONG THE COAST
WILL BE SIGNIFICANTLY COOLER THURSDAY. ACROSS THE INTERIOR...ON THE
OTHER HAND...TEMPERATURES WILL BE ONLY SLIGHTLY COOLER -- SOMETHING
LIKE 1 TO 5 DEGREES IN MOST SPOTS.

THURSDAY NIGHT AND FRIDAY IS PROBABLY THE TRICKIEST FORECAST IN THE
SHORT TERM. THE TRANSITION TO ONSHORE FLOW THAT IS BEGINNING TO SHOW
ITSELF WILL CONTINUE...AND A WEAK OR MODERATE MARINE PUSH LOOKS
INCREASINGLY LIKELY. THE NAM HITS THIS IDEA THE HARDEST...INDICATING
THE NORTH BEND TO SEATTLE PRESSURE DIFFERENCE CLIMBING TO AROUND 6
MILLIBARS THURSDAY EVENING. THE EUROPEAN MODEL AND GFS ARE WEAKER...
IN THE 3 TO 4 MB RANGE...BUT THEY ARE TRENDING TOWARD A STRONGER
TRANSITION. FOR NOW I WILL INDICATE CLOUD COVER MOVING INTO THE WEST
PART OF THE STRAIT OF JUAN DE FUCA AND THROUGH THE CHEHALIS GAP TO
THE SOUTH END OF PUGET SOUND. TEMPERATURES WILL BE COOLER ON FRIDAY
TOO...DOWN ROUGHLY 10 TO 15 DEGREES FROM THURSDAY BUT STILL ABOVE
NORMAL.

THE RIDGE WILL REMAIN OVER THE REGION THROUGH SATURDAY. UPPER LEVEL
HEIGHTS WILL ACTUALLY RECOVERING SLIGHTLY...AND TEMPERATURES IN THE
LOWER REACH OF THE ATMOSPHERE ARE EXPECTED TO WARM SLIGHTLY AS WELL.
LOW LEVEL PRESSURE GRADIENTS WILL REMAIN WEAKLY ONSHORE...BUT IT
LOOKS LIKE THEY WILL VEER TO A MORE NORTHWESTERLY DIRECTION. THIS
ALL SUGGESTS THAT THE MARINE INFLUENCE WILL REMAIN RATHER WEAK OVER
THE WESTERN WASHINGTON INTERIOR. THE FORECAST FOR SATURDAY THEN WILL
CALL FOR ONLY PATCHY MORNING LOW CLOUDS OVER THE INTERIOR AND
TEMPERATURES SIMILAR OR SLIGHTLY WARMER THAN FRIDAY.

THERE WILL STILL BE A CHANCE OF THUNDERSTORMS IN THE MOUNTAINS EACH
DAY DURING THE AFTERNOON AND EVENING HOURS.

THE STATEMENT FOR THE EXCESSIVE WARNING AND AIR STAGNATION ADVISORY
WILL BE UPDATED WITH THE AFTERNOON PACKAGE. THE PUGET SOUND CLEAN
AIR AGENCY NETWORK SHOWS MODERATE AIR QUALITY AT MOST SENSORS...BUT
OZONE POLLUTION WILL CONTINUE TO WORSEN DUE TO THE HEAT AND POOR
VENTILATION. ONE FINAL NOTE...A VERY NICE PUBLIC INFORMATION
STATEMENT (PNSSEW) WAS ISSUED TUESDAY MORNING SUMMARIZING HOT
WEATHER STATISTICS FOR SEATTLE.

MCDONNAL

.LONG TERM...THE SAME LARGE SCALE PATTERN WILL CONTINUE SUNDAY
THROUGH WEDNESDAY WITH AN UPPER RIDGE STUCK OVER THE PACIFIC
NORTHWEST BETWEEN THE UPPER LOW OFF CALIFORNIA AND THE DEEP UPPER
LOW OVER HUDSON BAY. THE POSITION OF THE THERMALLY INDUCED SURFACE
TROUGH WILL LIKELY REMAIN EAST OF THE CASCADES WITH WEAK ONSHORE LOW
LEVEL FLOW...SIMILAR TO WHAT WE WILL HAVE FRIDAY AND SATURDAY. AGAIN
THERE WILL BE A CHANCE FOR THUNDERSTORM DEVELOPMENT EACH DAY OVER
THE MOUNTAINS...ESPECIALLY THE CASCADES...BUT OTHERWISE THE REGION
WILL LIKELY REMAIN DRY. TEMPERATURES WILL REMAIN ABOVE NORMAL BUT
NOTHING LIKE WHAT WE HAVE THIS WEEK. MCDONNAL

&&

.AVIATION...A STRONG UPPER LEVEL RIDGE CONTINUES JUST OFF THE WA
COAST WHILE A THERMALLY INDUCED TROUGH OF LOW PRES EXTENDS FROM
CENTRAL VANCOUVER ISLAND TO THE OLYMPIC PENINSULA AND INTERIOR
VALLEYS OF WESTERN OREGON. WEAK UPPER LEVEL DISTURBANCES MOVING
SOUTH TO THE EAST OF THE UPPER RIDGE COMBINED WITH VERY STRONG
DIURNAL HEATING INLAND IS GIVING ISOLATED TSTMS TO THE CASCADES AND
OLYMPICS. WHILE MOST OF THE CONVECTIVE ACTIVITY APPEARS TIED TO THE
TERRAIN...SOME COULD MOVE INTO THE LOWLANDS...BUT SHOULD STAY MORE
THAN 20SM FROM THE TERMINALS.

WIDESPREAD LOW STRATUS AND FOG SITS JUST OFF THE WA COAST AND WILL
MOVE ONTO THE CENTRAL WA COAST NEAR KHQM AROUND 00Z. EXPECT HEATING
IN THE INTERIOR TO DRAW THE FOG AND STRATUS INLAND TO NEAR KSHN BY
MORNING...BUT FURTHER INLAND PENETRATION IS NOT EXPECTED.

ONSHORE PRES GRADIENTS WILL GRADUALLY INCREASE THROUGH THE INTERIOR
THU AS THE THERMAL TROUGH MOVES E OF THE CASCADES. BUT EXPECT
STRATUS AND FOG TO PULL BACK TO NEAR THE WA COASTLINE AFTER 20Z.

KSEA...LIGHT WLY SEABREEZES WILL BECOME VARIABLE TO 5 KT OVERNIGHT.
EXPECT FLOW TO GRADUALLY INCREASE FROM THE SW DURING THE AFTERNOON
HOURS. GENERALLY SCT060 SCT120 UNTIL 04Z...BECOMING CLEAR AFTERWARD.
CB ACTIVITY WILL BE VISIBLE OVER THE CASCADES AND OLYMPICS...BUT ARE
NOT LIKELY TO IMPACT THE TERMINAL AT THIS TIME AS THEY MOVE SSE.
ALBRECHT

&&

.MARINE...A THERMALLY INDUCED TROUGH OF LOW PRES EXTENDS FROM
CENTRAL VANCOUVER ISLAND TO THE OLYMPIC PENINSULA AND INTERIOR
VALLEYS OF WESTERN OREGON. THE TROUGH WILL MOVE THROUGH THE INLAND
WATERS LATER TONIGHT THEN E OF THE CASCADES THU AFTERNOON THROUGH
SAT. EXPECT WESTERLY SMALL CRAFT ADVISORY LEVEL WINDS TO DEVELOP IN
THE WAKE OF THE THERMAL TROUGH IN THE STRAIT OF JUAN DE FUCA LATE
THU AFTERNOON...AND CONTINUE MAINLY DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS THROUGH EARLY NEXT WEEK.

&&

.FIRE WEATHER...TRIPLE DIGIT TEMPERATURES ABOUND THIS AFTERNOON
ACROSS WESTERN WASHINGTON IN RESPONSE TO THE VERY DRY AND HOT AIR
MASSED OVER THE PACIFIC NORTHWEST. THUNDERSTORMS HAVE DEVELOPED NEAR
THE CASCADE AGAIN THIS AFTERNOON...MAINLY IN THE VICINITY OF MT.
RAINIER NATIONAL PARK. EXPECT THUNDERSTORMS TO CONTINUE TO FIRE NEAR
THE CASCADES AND POSSIBLY OVER THE OLYMPICS THROUGH LATE THIS
EVENING. THE THUNDERSTORMS THREAT FOR THE MOUNTAINS CONTINUES INTO
THE WEEKEND EVEN AS OUR HOT TEMPERATURES GRADUALLY MODERATE. STILL
NO WETTING RAINS IN SIGHT UNTIL THE MIDDLE OF NEXT WEEK AT THE
EARLIEST. PRANGE

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...EXCESSIVE HEAT WARNING SEATTLE...TACOMA...BREMERTON...
     EVERETT AND VICINITY...EAST PUGET SOUND LOWLANDS...HOOD
     CANAL...SOUTHWEST INTERIOR...LOWER CHEHALIS VALLEY THROUGH
     FRIDAY.
    .AIR STAGNATION ADVISORY INTERIOR LOWLANDS EVERETT
     SOUTHWARD THROUGH FRIDAY.
PZ...NONE.

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:30 PM PDTSevere Thunderstorm WarningSEWSnohomish60 min
Jul 29, 6:27 PM PDTFlash Flood WarningSEWKing, Snohomish63 min
Jul 29, 6:28 PM PDTSevere Thunderstorm WarningSEWSnohomish62 min
Jul 29, 9:11 PM PDTSmall Craft AdvisorySEW5 hr
Jul 30, 2:46 AM PDTSmall Craft AdvisorySEW12 hr
Jul 30, 3:06 PM PDTGale WarningSEW14 hr
Jul 30, 3:06 PM PDTSmall Craft AdvisorySEW14 hr

Nearby

Flash Flood Warnings in Washington, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.